Alert archive / Oklahoma / Flash Flood Warnings in 1998

Flash Flood Warning 36, NWS Norman, OK

October 3, 1998Bryan County, Oklahoma

NWS Norman, OK issued this flash flood warning at Oct 3, 1998, 5:20 AM CDT for Bryan County, Oklahoma. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 3, 1998, 5:20 AM CDT (10:20 UTC)
Expired
Oct 3, 1998, 7:15 AM CDT
In force
115 min
Issued by
NWS Norman, OK
Area
Whole counties

County Bryan County, OK

The radar

The Norman radar (KTLX), 179 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 1998-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 1998-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2565 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
4.2
Supercell composite
26.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 031019
FFWOKC
OKC013-031215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
520 AM CDT SAT OCT 3 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
     SOUTHERN BRYAN COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 715 AM CDT

* AT 520 AM CDT DOPPLER RADAR INDICATED VERY HEAVY RAIN EXTENDING 
ACROSS SOUTHERN BRYAN COUNTY FROM NEAR COLBERT TO ACHILLE TO KARMA. 
RADAR ESTIMATES BETWEEN 3 AND 4 INCHES OF RAIN HAS FALLEN ACROSS 
THIS AREA IN THE LAST COUPLE OF HOURS. THIS ACTIVITY IS FALLING OVER 
AREAS THAT HAVE ALREADY RECEIVED BETWEEN 2 AND 3 INCHES OF RAIN IN 
THE LAST TWENTY-FOUR HOURS. ANOTHER 2 TO 3 INCHES COULD BE EXPECTED 
AS THE LINE OF HEAVY RAIN EXTENDS TO THE WEST AND SOUTHWEST OF 
SOUTHERN BRYAN COUNTY ACROSS EXTREME NORTH TEXAS. THIS ACTIVITY IS 
MOVING TOWARD THE NORTHEAST AT 20 MILES PER HOUR.

* LOCATIONS IN THE WARNING INCLUDE WADE...UTICA...ROBERTA...  
KIERSEY...KEMP...COLBERT...CALERA...BOKCHITO...ALBANY AND ACHILLE

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 4:30 AM CDT, 50 minutes earlier.

Area forecast discussion, Oct 3, 4:30 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
430 AM CDT SAT OCT 3 1998

YET ANOTHER TRICKY FORECAST THIS MORNING WITH MOST CONCERNS HINGING
UPON THE ACTIONS OF THE OUTFLOW BOUNDARY FROM INTENSE TEXAS
CONVECTION LAST EVENING.  BOUNDARY CURRENTLY IS SITTING ALONG THE
RED RIVER WWD TO BETWEEN ABI AND SPS.  MEANWHILE PSEUDO STATIONARY
FRONT IS ALSO BISECTING THE FA EARLY THIS MORNING WITH CONSIDERABLE
LOW CLOUDS/FOG TO THE NORTH OF THE FRONT WITH MOIST/COOL NORTHEAST
TO EAST SURFACE FLOW.  FINALLY TO COMPLICATE MATTERS EVEN FURTHER..NEW
AND RATHER STRONG CONVECTION HAS REDEVELOPED OVER N TEXAS SOUTH OF
ARDMORE AND DURANT WHICH WILL LIKELY BEGIN AFFECTING OUR SE ZONES
SOON.

FOR TODAY..ETA MODEL WANTS TO MIX THE FRONT OUT WITH TEMPS REBOUDING
NICELY ACROSS MOST OF THE FA TODAY.  AS A RESULT..INSTABILITY ALSO
RETURNS WITH A VENGEANCE WITH PROGGED CAPE VALUES IN EXCESS OF
2500J/KG WITH VIRTUALLY NO CIN BY LATE THIS AFTERNOON.  IN
CONTRAST..A QUICK LOOK AT THE 06Z RUC HAS THE BOUNDARY STAYING PUT
OVR N TEXAS THRU 18Z.  BELIEVE THAT THE BOUNDARY WILL BEGIN TO MIX
OUT TODAY AND MOVE BACK TO THE NORTH..ALTHOUGH PROBABLY AT A SLOW
PACE.  INCREASING SUN SHUD HELP TEMPS RECOVER WEST AND SOUTH..BUT
ACROSS ROUGHLY THE NE THIRD OF THE FA..LOW CLOUDS SHUD HANG TUFF FOR
MUCH OF THE DAY. STILL..WITH CURRENT CONVECTIVE TRENDS NEAR THE RED
RIVER..FIND IT HARD TO GO WITH ANYTHING LESS THAN 30 POPS TODAY.
SUSTAINED LOW LEVEL WAA WITH A GENERAL TREND TOWARD INCREASING
INSTABILITY CUD BE ENUF TO POP SHOWERS/STORMS JUST ABOUT ANYWHERE BY
MID AFTERNOON..AND MUCH SOONER IN SOME LOCALES.

THEN THINGS GET REALLY FUN..LARGE SCALE TROF DEVELOPING OVR THE WRN
US WILL SIGNAL HGT FALLS AND LEE TROFFING OVR THE CENTRAL PLAINS
THRU THE PERIOD.  THERE SHUD BE A RATHER HEALTHY LLJ TONIGHT..AND
WITH 850 AND 700 BAROCLINIC ZONE LYING ACROSS THE NRN ZONES..FEEL
THAT AN MCS IS A GOOD POSSIBILTY TONIGHT..WHICH IN TURN WUD SUPPRESS
THE FRONT BACK TO THE SOUTH AS AN OUTFLOW BOUNDARY.  THIS ALSO HAS
IMPLICATIONS FOR SUNDAY..AS THIS SCENARIO WUD FAVOR A RATHER POTENT
SVR WX SET UP OVER CENTRAL AND NRN OKLAHOMA SUNDAY AFTERNOON.
SIMILAR TO SWODY2..EXCEPT FARTHER SOUTH DUE TO BOUNDARY POSITION.
THIS WILL NEED TO BE MONITORED.

WITH LARGE MODEL DIFFERENCES IN THE EXTENDED PERIODS..WILL MAKE NO
CHANGES ATTM.  CHANCES OF SHOWERS/STORMS SHUD PERSIST THRU THE
PERIOD WITH TROF IN WRN US SPITTING PIECES OF ENERGY AT THE SRN PLAINS.
THIS IS COVERED WELL WITH CURRENT FORECAST.
 MILLER

FCSTID = 21
OKC   83  66  85  65 /  30  40  30  30
HBR   85  64  89  65 /  30  30  30  20
SPS   93  68  95  68 /  20  20  30  20
GAG   81  59  88  62 /  30  40  30  20
PNC   76  64  83  64 /  30  50  30  30
DUA   86  69  88  70 /  30  20  30  30

.OUN...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 8:28 PM CDTSevere Thunderstorm WarningOUNHughes17 min
Oct 3, 7:36 AM CDTFlash Flood WarningOUNBryan114 min

Nearby

Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.